Intoxication by powdered seeds of horse chestnut (Aesculus hippocastanum) used nasally as snuff - a case report
Type of Spiritual Experience
A description of the experience
Przegl Lek. 2014;71(9):502-3.
[Intoxication by powdered seeds of horse chestnut (Aesculus hippocastanum) used nasally as snuff - a case report].
[Article in Polish]
Zając M, Wiśniewski M, Sein Anand J.
There are only few reports in the medical literature about side effects and toxicity of horse chestnut (Aesculus hippocastanum). We report a 15-year-old woman who was admitted to the hospital because of symptoms including: vomiting, dyspnea, burning in the nose and throat, and syncope, after intranasal snuff of powdered horse chestnut seeds. Laboratory tests showed no abnormalities. After 2 days of hospitalization the female was discharged home with subjective and objective improvement. Preparation and use of snuff is related to the tradition of the kashubian region. The powder formed from horse chestnuts, which is white in color, effects after about 5-10 minutes, and causes severe irritation of the nasal mucous membranes, which results in sneezing. Responsible for side effects is mainly aescin. The most frequently observed aescin intoxication symptoms were gastrointestinal irritation and allergic reactions. Intoxication by powdered seeds of horse chestnut used nasally as snuff may lead, as it was in our case, to sudden and self-limiting clinical symptoms. Supportive therapy and a short hospital observation seems to be sufficient in such cases.